Avoiding Overdose

Avoiding Overdose In The First Two Weeks Of Treatment

Methadone is a very safe drug when used correctly and under the guidance of a physician trained in methadone management, but accidental overdoses sometimes happen, and there is a higher risk of overdose in the first two weeks of treatment. The questions and answers below can help you get through this period safely. Share this information with a friend or family member.

Do NOT use street methadone: A single dose of methadone can be fatal.

What are the symptoms if my dose is too high?

You may feel sleepy and nod off several times during the day.

You may be forgetful.

You may find it difficult to wake up from your sleep.

You may experience slurred speech, stumbling walk or appear drunk.

If these things are occurring you must call your doctor immediately or go to the emergency department as you may be overdosing.

Methadone Overdose

Taking too much methadone can result in difficulty breathing (slow or shallow breathing), drowsiness, small pupils, and, in some cases, coma and death.

There is treatment available in the emergency department that can reverse the effects that you may get from taking too much methadone.

If you are new to methadone or have not been taking your regular dose, even for a few days, you are at increased risk of overdose.

Methadone is a long-acting medication and can stay in your body for many hours.

Methadone overdose (receiving a larger dose of methadone than intended) is a serious medical emergency.

Even if you have been on methadone for a long time, taking more methadone than your body is used to can be dangerous.

Even what may seem like a small dose increase can be dangerous.

Why can’t my doctor increase my dose more quickly?

When you first start methadone, you want to get on the right dose as soon as possible. But your doctor has to increase your dose slowly over several weeks, because your body takes time to adjust to methadone, and (unlike other narcotics), methadone builds up slowly in your blood stream over several days. A dose that may feel like too little on Monday could lead to a need to go to the hospital by Thursday.

What can I take to relieve withdrawal and help me sleep until the methadone begins to work?

Only take medications that are prescribed to you by your methadone doctor. If you are on medications prescribed by another doctor, your methadone doctor needs to know about it because it can interact with methadone.

Substances that make you relaxed or sleepy can be dangerous while you are taking methadone. This includes alcohol, painkillers (eg. Tylenol with codeine, Percocet, Oxycontin, Morphine, Dilaudid, Duragestic, etc.), benzodiazepines (eg. Ativan, Lorazepam, Valium, Diazepam, Rivotril, Clonazepam, etc.), antihistamines (eg. Gravol, Benadryl) and certain types of antidepressants and tranquilizers.

Even certain antibiotics can be dangerous (eg. Cipro), by blocking the breakdown of methadone in the body. Make sure that if you are prescribed antibiotics that the doctor or dentist knows that you are on methadone and check with your methadone doctor to make sure the medication is safe to take with methadone.

Isn’t methadone supposed to make you sleepy?

No. You are supposed to feel normal on methadone, not high or sleepy. Methadone builds up so slowly that someone can feel a bit sleepy during the day, lie down for a nap and not wake up. So please take the following precautions:

Only take your methadone in the morning, especially during the first two weeks. If you take it at night and overdose, other people may think you are just sleeping.

See your doctor twice a week until you are stable, usually 3-4 weeks.

Discuss your methadone treatment with a close friend or family member. If they see that you’re drowsy, they must call your methadone doctor or an ambulance.

I have been offered a small amount of methadone by a methadone patient at the pharmacy. That can’t hurt – I know I need 80 mg

Don’t take any extra methadone.  It takes a few days for methadone to equalize in your body. Your doctor takes this into consideration for your dose adjustments. It is quite complicated and dangerous. Leave these adjustments to your doctor.

Reducing Risk of Toxicity During Initiation

Limit driving or use of machinery after a dose increase, particularly in the first few hours after dosing.

Take the methadone dose in the morning, since the risk of overdose is increased at night.

If possible, a family member or significant other should be educated about the symptoms of toxicity with instructions to go to the emergency department immediately at the first sign of toxicity.

Do NOT use any any sedating drugs, including over the counter preparations and alcohol.This includes benzodiazepines, non-benzodiazepine sleeping pills, antipsychotics, antidepressants, and sedating antihistamines.

Permanent link to this article: http://www.fedsanchez.com/wordpress/avoiding-overdose/